“I am [sharing] my story as I would like to raise awareness about the dangers of benzodiazepines and advocate for stronger warning labels.”
I paused to wipe away tears before typing the final words of Bobbi’s report into the FDA’s MedWatch online reporting system. Bobbi, a physician assistant, was forced into medical detox by her state medical board after suffering adverse effects from prescription clonazepam. Six years later, she was still too cognitively impaired to report her harm without assistance, so she asked for my help to spare others the same fate.
“I took the medication only as prescribed,” Bobbi said. After her benzodiazepine was stopped abruptly, she suffered multiple disabling neurological symptoms, including seizures, cognitive and visual impairment, difficulty walking, and hand contractures, leaving her unable to work. Bobbi is one of many patients my advocacy organization helped report their harm to the FDA. Our goal was to raise awareness of the adverse effects of benzodiazepines and advocate for stronger warning labels.
Thus, I was pleasantly surprised last September to see the FDA’s drug safety communication announcing an update to the boxed warning for benzodiazepines “to address the serious risks of abuse, addiction, physical dependence, and withdrawal reactions.” Curious, I filed a FOIA request for the FDA’s 175-page report on benzodiazepines. Many of the document’s conclusions raise the same concerns benzodiazepine safety advocates have had for decades.
First, while benzodiazepine abuse and addiction are a problem, they primarily occur in the context of polysubstance use. The issue of addiction receives a lot of attention, so I will focus on the more under-recognized yet equally devastating problems of physical dependence and withdrawal. The FDA concluded this is a significant problem as well, mainly based on their review of 104 cases from the roughly 300,000 benzodiazepine adverse event reports in the FAERS database. Some of the important findings from the case series are:
- Adverse events can occur with prescribed therapeutic use: This was true for all but 2 cases in the series.
- Withdrawal can be a long process: The median length of withdrawal symptoms was 9.5 months, with the longest case in the series lasting 8 years!
- Physical dependence can occur within days or weeks: Median time to onset was 14 days (ranging from 1 day to 4 years).
- Abrupt and over-rapid tapers are harming patients: This was a major theme in the 6 example narratives provided. The FDA reviewers postulated that these harms were potentially preventable with a slow taper.
- Physician education about benzodiazepine safety is lacking: The FDA found that there is a “lack of awareness or misconceptions among prescribers about appropriate management of patients taking benzodiazepines.” Fourteen reports requested better prescriber education about the potential for dependence and withdrawal, along with stronger warning labels. Misdiagnosis of benzodiazepine withdrawal was a common theme, often resulting in prescribers increasing the dose of benzodiazepine. Patients were told erroneously that they could safely stop because they were taking a “low dose,” or were instructed to “taper” by halving their dose.
Based on these findings, the FDA recommended an updated boxed warning and standardization of product labels across the drug class. They recommended judicious prescribing and a gradual taper to mitigate withdrawal reactions. While I am optimistic about these changes, the updated warning doesn’t tell the whole story. After reviewing the newly updated Xanax Medication Guide, I have some concerns:
- There is little guidance as to what constitutes a gradual taper. The warning advises: “No standard benzodiazepine tapering schedule is suitable for all patients; therefore, create a patient-specific plan to gradually decrease the dosage.” Beyond recommending a slower taper rate if withdrawal symptoms develop, what little advice there is regarding a gradual taper may be harmful. The maximum recommended dosage reduction of Xanax—0.5 mg (the equivalent of 10 mg Valium!) every 3 days—is ridiculously fast and a sure-fire way to send patients to the ER with withdrawal symptoms. Feedback from the online benzodiazepine community reveals a more conservative approach— <5 percent to 10 percent dosage reductions from the current dose monthly—is better tolerated.
- Protracted withdrawal is not rare, and it can be disabling. The Medication Guide states that “in some cases,” a protracted withdrawal syndrome can develop, and it can last over 12 months. While I was happy to see this acknowledged, there is no inkling of the level of suffering many patients experience, and that patients like Bobbi remain disabled even years post-cessation. Ashton estimates that 10 percent to 15 percent of patients withdrawing from long-term benzodiazepines will develop chronic symptoms.
- Slow tapers don’t always mitigate harm. A slow taper can reduce harm, but it’s not bulletproof for preventing severe and protracted withdrawal. I was extremely ill for my entire 3.25-year benzodiazepine taper. At 2 years off, while improved, I still experience life-limiting symptoms. Countless others I’ve met share similar experiences.
Given the FDA’s findings, coupled with my observations from advocacy work, I hope prescribers will read past the risks of abuse and addiction in the updated boxed warning and recognize the serious morbidity that accompanies benzodiazepine physical dependence and withdrawal. Most affected patients are simply taking benzodiazepines as prescribed. The FDA’s recommendations regarding judicious prescribing and a gradual taper should be implemented immediately. I also recommend that patients receive verbal and written informed consent before receiving a prescription, given the serious risks and harms of benzodiazepines.
I agree that a slow taper guided by withdrawal symptoms is the best approach for discontinuation in physically dependent patients. Better provider education about prescribing and deprescribing practices is certainly warranted as well. If Bobbi’s providers had followed the FDA’s current advice for a gradual taper, there’s a good chance she would not be disabled today. Continued reporting of serious outcomes (such as severe and protracted withdrawal and suicides) to the MedWatch program is also critical. Providers need to pick up the slack: Only 18 of the 104 reports in the FAERS case series were filed by health care professionals. Finally, research into the cause and treatment of protracted withdrawal syndrome is desperately needed.
Christy Huff is a cardiologist and co-director, Benzodiazepine Information Coalition. She can be reached on Twitter @christyhuffMD.
Image credit: Shutterstock.com